Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 47, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jul 8, 2020, 4:01 PM EDT for Jefferson County, Oldham County, Kentucky. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2020, 4:01 PM EDT (20:01 UTC)
- Expired
- Jul 8, 2020, 6:28 PM EDT
- In force
- 2 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, KY, Oldham County, KY
The radar
The Louisville radar (KLVX), 57 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 4:50 PM EDT | FLASH FLOOD | 3 Nne Lyndon, KY | FLASH FLOODING IN TEN BROECK SUBDIVISION NEAR HWY 22 AND TEN BROECK WAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 546 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
434
WGUS53 KLMK 082001
FFWLMK
KYC111-185-082300-
/O.NEW.KLMK.FF.W.0047.200708T2001Z-200708T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
401 PM EDT Wed Jul 8 2020
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Central Oldham County in central Kentucky...
Northeastern Jefferson County in central Kentucky...
* Until 700 PM EDT.
* At 400 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen and heavy rainfall is expected to continue for the
next half hour to hour. Flash flooding is expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Jeffersontown, St. Matthews, Lyndon, La Grange, Middletown,
Douglass Hills, Hurstbourne, Graymoor-Devondale, Windy Hills and
Anchorage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3841 8534 3830 8543 3830 8545 3829 8545
3829 8546 3828 8547 3828 8545 3821 8551
3821 8557 3826 8563 3838 8556 3847 8548
3849 8542
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
DM3 follow-up statements
214
WGUS73 KLMK 082048
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
448 PM EDT Wed Jul 8 2020
KYC111-185-082300-
/O.CON.KLMK.FF.W.0047.000000T0000Z-200708T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oldham KY-Jefferson KY-
448 PM EDT Wed Jul 8 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
CENTRAL OLDHAM AND NORTHEASTERN JEFFERSON COUNTIES...
At 445 PM EDT, up to two inches of rain has already fallen in parts
of the warned area. While rainfall is beginning to taper off, flash
flooding may already be ongoing due to previous rainfall.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Jeffersontown, St. Matthews, Lyndon, La Grange, Middletown, Douglass
Hills, Hurstbourne, Graymoor-Devondale, Windy Hills and Anchorage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3842 8539 3830 8548 3823 8551 3823 8559
3826 8563 3838 8556 3847 8548 3847 8546
FLASH FLOOD...RADAR INDICATED
$$
DM760
WGUS73 KLMK 082103
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
503 PM EDT Wed Jul 8 2020
KYC111-185-082300-
/O.CON.KLMK.FF.W.0047.000000T0000Z-200708T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oldham KY-Jefferson KY-
503 PM EDT Wed Jul 8 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
CENTRAL OLDHAM AND NORTHEASTERN JEFFERSON COUNTIES...
At 500 PM EDT, an off duty national weather service employee
reported flash flooding in the Ten Broeck subdivision near highway
22 and Ten Broeck Way. Over two inches of rain have already fallen.
While rainfall has ended in the flash flood warning, runoff from
previous rainfall will prolong the flash flood threat for the next
couple of hours.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained weather spotters.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Jeffersontown, St. Matthews, Lyndon, La Grange, Middletown, Douglass
Hills, Hurstbourne, Graymoor-Devondale, Windy Hills and Anchorage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3842 8539 3830 8548 3823 8551 3823 8559
3826 8563 3838 8556 3847 8548 3847 8546
FLASH FLOOD...OBSERVED
$$
DM296
WGUS73 KLMK 082228
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
628 PM EDT Wed Jul 8 2020
KYC111-185-082237-
/O.CAN.KLMK.FF.W.0047.000000T0000Z-200708T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oldham KY-Jefferson KY-
628 PM EDT Wed Jul 8 2020
...THE FLASH FLOOD WARNING FOR CENTRAL OLDHAM AND NORTHEASTERN
JEFFERSON COUNTIES IS CANCELLED...
Flood waters have slowly receded. Flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
LAT...LON 3842 8539 3830 8548 3823 8551 3823 8559
3826 8563 3838 8556 3847 8548 3847 8546
$$
DMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:16 PM EDT, 45 minutes earlier.
Area forecast discussion, Jul 8, 3:16 PM EDT, 45 minutes before
Area Forecast Discussion National Weather Service Louisville KY 316 PM EDT Wed Jul 8 2020 .Short Term...(This evening through Thursday) Issued at 249 PM EDT Wed Jul 8 2020 With no real change in the stagnant air mass sitting over our region, we can expect another warm and muggy night tonight. While the majority of the afternoon convection will dwindle with the setting of the sun, remaining instability, numerous left-over boundaries, plenty of moisture, and a possible slight uptick in 850mb winds suggest holding on to a small chance of storms through the night. This is supported by RAP and NAM guidance. Tomorrow we'll once again see scattered afternoon storms in the humid, unstable atmosphere. The strongest instability should be west of I-65, but all areas are fair game for convection. There will be very little shear once again. A cold front will approach from the west late in the day, but its influence should hold off until after the short term. && .Long Term...(Thursday night through Wednesday) Issued at 313 PM EDT Wed Jul 8 2020 The long term is going to see some change in overall flow as an upper trough begins stretching from Iowa southeast towards North Carolina. This will cover the Ohio Valley, but major changes won't be felt at the ground. Highs in the 90s with chances for isolated to scattered thunderstorms remain. On Friday, a quick moving cold front will move through central Kentucky. This feature is extending from a low pressure system over the Great Lakes, but due to the timing of the front, believe chances of thunderstorms will increase from western Kentucky earlier in the day to eastern Kentucky later in the day. Following the front, high pressure will fill in over the area. Believe this will keep things mostly dry on Saturday. Saturday night into Sunday, a shortwave embedded in the northwest flow will strengthen a surface low over northern Indiana and drag a cold front through the Lower Ohio Valley. Expect this to elevate chances for thunderstorms to move across region during the day. Monday, surface high pressure behind the front will help to lower rain chances and precede a surging upper ridge that continues moving eastward for the next couple of days. Currently, it looks like this ridge and high pressure at the surface could hold on through at least the end of next week. This would drive conditions drier and warmer. && .Aviation...(18Z TAF Issuance) Issued at 1251 PM EDT Wed Jul 8 2020 No significant changes in the air mass so no significant changes in the forecast for this TAF package. Another hot and muggy afternoon today with scattered storms. Coverage will be a little better today than yesterday but many locations will still stay dry. Spots that do receive a storm may experience gusty winds and very heavy downpours. Also bear in mind that gusty winds will extend outward from the main cell on radar. Tonight will be muggy and still. Isolated thunderstorms will be possible, similar to last night, but coverage and confidence are too low for anything in the TAFs at this point. Went with persistence for the early morning visibility forecast. Another hot and muggy day tomorrow with scattered afternoon thunderstorm development. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...13 Long Term...KDW Aviation...13
Hazardous weather outlook, Jul 8, 3:34 PM EDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 334 PM EDT Wed Jul 8 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-091945- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 334 PM EDT Wed Jul 8 2020 /234 PM CDT Wed Jul 8 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered thunderstorms are expected again this evening, with isolated storms possible overnight. Storms will be capable of frequent lightning, heavy rainfall, and gusty winds. The strongest storms may produce localized flash flooding and isolated instances of damaging wind. A few instances of hail will also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are expected again Thursday, with a better storm chance Friday as weak low pressure affects the lower Ohio Valley. Another weather system will cause another round of scattered thunderstorms on Sunday. Expect heavy rainfall that could lead to localized flooding, as well as brief strong wind gusts and frequent lightning. Maximum heat indices will reach around 100 for many locations Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters should report any instances of flooding or wind damage to the National Weather Service throughout the week. 13
In the hours before
Special weather statement, Jul 8, 3:11 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Louisville KY
211 PM CDT Wed Jul 8 2020
KYZ070-081930-
Logan-
211 PM CDT Wed Jul 8 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LOGAN COUNTY...
At 211 PM CDT, a strong thunderstorm was located near Dunmor and was
nearly stationary.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lewisburg, Cooperstown, Insco, Lost City, Agnes, Spa, Jerico,
Edwards, Epleys and Diamond Springs.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3706 8705 3707 8698 3707 8694 3702 8680
3691 8689 3696 8705 3703 8706
TIME...MOT...LOC 1911Z 197DEG 7KT 3701 8696
DMLocal storm report, Jul 8, 3:14 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
314 PM EDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND DMG TASWELL 38.34N 86.56W
07/08/2020 CRAWFORD IN LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
&&
13Local storm report, Jul 8, 3:21 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
321 PM EDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 1 N LEXINGTON 38.06N 84.51W
07/08/2020 FAYETTE KY BROADCAST MEDIA
TREE DOWN ON POWER LINES AND PARKED VEHICLE
ON WHITNEY AVE.
&&
13Special weather statement, Jul 8, 3:24 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
324 PM EDT Wed Jul 8 2020
INZ083-082000-
Dubois-
324 PM EDT Wed Jul 8 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DUBOIS COUNTY...
At 324 PM EDT, a strong thunderstorm was located near Jasper, moving
south at 5 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Jasper, Huntingburg, Ferdinand, Saint Marks, Huntingburg Airport,
Saint Anthony, Bretzville, Maltersville, Saint Henry and Johnsburg.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3821 8701 3837 8697 3835 8678 3820 8684
3820 8689
TIME...MOT...LOC 1924Z 217DEG 11KT 3830 8693
DMSpecial weather statement, Jul 8, 3:30 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
330 PM EDT Wed Jul 8 2020
INZ089-KYZ024-025-082000-
Perry-Meade-Breckinridge-
330 PM EDT Wed Jul 8 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PERRY...WEST
CENTRAL MEADE AND NORTH CENTRAL BRECKINRIDGE COUNTIES...
At 330 PM EDT/230 PM CDT/, a strong thunderstorm was located 8 miles
west of Brandenburg and nearly stationary.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Sirocco, Concordia, Lodale, Mooleyville, Raymond, Frymire, Derby,
Manning Crossing, Payneville and Rhodelia.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3806 8657 3809 8646 3805 8631 3803 8622
3802 8621 3795 8624 3793 8640
TIME...MOT...LOC 1930Z 217DEG 11KT 3800 8633
DMSpecial weather statement, Jul 8, 3:49 PM EDT, 12 minutes before
Special Weather Statement National Weather Service Louisville KY 349 PM EDT Wed Jul 8 2020 KYZ031-082015- Oldham- 349 PM EDT Wed Jul 8 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OLDHAM COUNTY... At 349 PM EDT, a strong thunderstorm was located near Coldstream. The storm is nearly stationary. Wind gusts up to 50 mph and half inch hail are possible with this storm. Locations impacted include... Crestwood, Greenhaven, Demplytown, Buckner, Russell Corner, Cedar Point, Brownsboro and Westport. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3838 8555 3851 8545 3844 8537 3833 8550 TIME...MOT...LOC 1949Z 353DEG 1KT 3839 8548 DM
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 10:16 PM EDT | Special Weather Statement | LMK | Mercer | 14 min |
| Jul 7, 10:31 PM EDT | Special Weather Statement | LMK | Anderson | 29 min |
| Jul 7, 11:37 PM EDT | Special Weather Statement | LMK | Washington | 23 min |
| Jul 8, 12:11 AM EDT | Special Weather Statement | LMK | Spencer | 34 min |
| Jul 8, 1:36 PM EDT | Special Weather Statement | LMK | Ohio | 24 min |
| Jul 8, 1:44 PM EDT | Special Weather Statement | LMK | Woodford | 31 min |
| Jul 8, 1:54 PM EDT | Special Weather Statement | LMK | Ohio | 36 min |
| Jul 8, 2:01 PM EDT | Special Weather Statement | LMK | Franklin | 29 min |
| Jul 8, 2:14 PM EDT | Areal Flood Advisory | LMK | Grayson, Ohio | 2 hr |
| Jul 8, 3:11 PM EDT | Special Weather Statement | LMK | Logan | 19 min |
| Jul 8, 3:30 PM EDT | Special Weather Statement | LMK | Meade | 30 min |
| Jul 8, 3:42 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson, Oldham | 33 min |
| Jul 8, 3:49 PM EDT | Special Weather Statement | LMK | Oldham | 26 min |
| Jul 8, 4:02 PM EDT | Areal Flood Advisory | LMK | Meade | 118 min |
| Jul 8, 4:12 PM EDT | Special Weather Statement | LMK | Oldham | 33 min |
| Jul 8, 4:16 PM EDT | Special Weather Statement | LMK | Trimble | 29 min |
| Jul 8, 4:40 PM EDT | Special Weather Statement | LMK | Trimble | 35 min |
| Jul 8, 4:42 PM EDT | Areal Flood Advisory | LMK | Trimble | 2 hr |
| Jul 8, 4:52 PM EDT | Flash Flood Warning | LMK | Trimble | 3 hr |
| Jul 8, 5:21 PM EDT | Special Weather Statement | LMK | Allen | 24 min |
| Jul 8, 5:36 PM EDT | Special Weather Statement | LMK | Green | 24 min |
| Jul 8, 6:09 PM EDT | Special Weather Statement | LMK | Adair, Green, Hart, Larue, Marion, Taylor | 51 min |
| Jul 8, 6:59 PM EDT | Special Weather Statement | LMK | Adair, Green, Hart, Larue, Marion, Metcalfe and 1 more | 61 min |
| Jul 8, 7:32 PM EDT | Special Weather Statement | LMK | Casey | 28 min |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.